Does Tylenol Cause Asthma?
Is it truly possible Tylenol (a.k.a. acetominophen) causes asthma? The evidence seems to be pointing in that direction.
A stunning observation made by CNN Health was that asthma rates started to climb in 1980. Coincidentally that was the same year aspirin was linked to Reyes Syndrome.
Also, that was the year Tylenol was first marketed as the pain reliever hospitals choose first. You can see such a commercial here.
Since 1980 asthma rates have risen dramatically. The American Academy of Allergy Asthma and Immunology (aaaai.org) lists the following asthma statistics:
- Asthma rates in children under the age of 5 increased more than 160 percent from 1980 to 1994
- The prevalence of asthma increased 75 percent between 1980 and 1994
Surely it’s possible asthmatics simply have more pain than the average person. It’s also possible greater asthma wisdom has more patients being properly diagnosed.
Yet it’s not just a few studies that link asthma to acetominophen, even our fellow asthma experts have observed the link and written about it.
CNN Health mentions a 2010 study of 320,000 teenagers in 50 countries where researchers concluded those who took acetominophen for at least one month were 2.5 times more likely to experience asthma symptoms.
The study showed that even those who took the medicine just once a year were 40 percent more likely to experience asthma, allergy and eczema symptoms.
A more recent study was published in the December 2010 issue of Pediatrics and you can read about it at USA Today.
The study found that kids between the ages of 6 and 7 who took Tylenol at least once a year and once a month had a 61 percent greater chance of developing asthma compared with kids who did not take any.
There have been studies linking moms who took acetominophen during their pregnancies with their children wheezing by age 3.
And another showed children given acetominophen for infection early in life had an increased incidence of asthma, allergies and rhinitis (nasal allergies) by age 7.
The Journal of Investigational Allergology & Clinical Imunology, published a 2008 article revealing the results of a study performed by the International Study of Asthma and Allergies in Children (ISAAC) that showed a “significant link” between acetaminophen and asthma.
According to this same article researchers believe acetominophen depletes your body of a protein called gluthione, especially in the liver. According to American Healthcare Foundation (AHF), glutathione is a protein and an essential component of the immune system. It’s produced by cells throughout the body.
AHF describes that a low glutathione level has been linked to the “onset and progression of asthma.” Low levels have also been linked to the severity of an attack. Studies have also linked inflamed cells with low levels of glutathione.
Since asthmatic airways always have a small degree of inflammation, and worsening of this inflammation may result in an asthma attack, this link seems rather significant.
Of course acetominophen is believed to be just one of many things that deplete glutathione levels. According to the ISAAC article above, other things believed to deplete it include genetic factors, environmental factors and diet.
Despite the link, researchers still aren’t convinced acetominophen causes asthma. Likewise, the makers of Tylenol still claim their medicine is safe. So you should expect to read more such studies in the coming years.
So should we stop giving our kids acetominophen products? You’ll have to decide that for yourself.
Considering my asthma history, I’m not taking any chances giving my kids any acetominophen product, at least until the medicine gets scientifically cleared of any wrong doing.
John Bottrell is a registered Respiratory Therapist. He wrote for HealthCentral as a health professional for Asthma and Chronic Obstructive Pulmonary Disease (COPD).